Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Albuquerque, NM

June 4, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2004, 1:57 PM MDT for Union County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 1:57 PM MDT (19:57 UTC)
Expired
Jun 4, 2004, 2:30 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 211 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS55 KABQ 041957
SVRABQ
NMC059-042030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 230 PM MDT

* AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CLAYTON...MOVING EAST AT 20 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3699 10341 3636 10324 3626 10304 3699 10302
$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:10 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 4, 10:10 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1010 AM MDT FRI JUN 4 2004

.UPDATE...UPDATED ZFP BY ADDING ISOLATED THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING ACROSS THE NORTHERN MOUNTAINS.  MOISTURE
INCREASED BELOW 10K FT FROM 12Z YESTERDAY...WITH A .11 INCREASE IN
PRECIPITABLE WATER ON THE ALBUQUERQUE SOUNDING. THE SANGRES AND
PORTIONS OF THE NORTHWEST MOUNTAINS SAW ISOLATED ACTIVTIY
YESTERDAY...AND THE INCREASE IN LOW LEVEL MOISTURE SHOULD LEAD TO
ANOTHER PATCHY ROUND OF CONVECTION IN THOSE AREAS LATE TODAY. ALSO
UPDATED THE HWO TO MENTION THE POSSIBILITY OF A FEW SEVERE
THUNDERSTORMS LATE TODAY SOUTH AND EAST OF A LINE FROM RUIDOSO TO
TUCUMCARI...WHERE THERE WILL BE A LOCAL MAXIMUM OF CAPES...PLENTY OF
LOW LEVEL MOISTURE AND MORE EARLY SUNSHINE THAN YESTERDAY. DLC

.PREV DISCUSSION...235 AM MDT FRI JUN 4 2004
MUCH CALMER NIGHT COMPARED TO LAST NIGHTS WEATHER.
ISOLATED SHOWERS AND THUNDERSTORMS CURRENTLY DISSIPATING ACROSS THE
EAST CENTRAL AND SOUTHEAST PLAINS. UPR LVL RIDGE CONTINUES TO BE THE
DOMINATE FEATURE IN THE WEATHER. EXPECTING SEVERAL MORE DAYS OF VERY
WARM TO HOT WEATHER. DEWPOINTS CONTINUE TO REMAIN HIGH ACROSS THE
FORECAST AREA. AS A RESULT...EXPECTING ANOTHER ROUND OF ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE HIGHER TERRAIN
AND THEN OVER THE DOWNSTREAM HIGHLANDS AND PLAINS. AFTER TODAY...THE
HIGHER DWPTS BEGIN TO ERODE FROM WEST TO EAST ACROSS THE STATE...
HOWEVER THROUGH THE WEEKEND...THE EASTERN PLAINS WILL REMAIN ACTIVE
ALONG THE DRYLINE. BY THE BEGINNING OF NEXT WEEK A DEVELOPING TROF
OVER THE PAC NW WILL BEGIN TO ALLOW A MORE SOUTHWESTERLY FLOW ALOFT
TO DEVELOP OVER THE STATE DRIVING THE DRYLINE EAST OF THE AREA. BY
LATE IN THE FORECAST PERIOD OR BY MID WEEK NEXT WEEK...THE PROXIMITY
OF THE TROF WILL AGAIN MAKE THE DRYLINE MORE ACTIVE ACROSS THE
EASTERN PLAINS AND A TAP OF A LITTLE PACIFIC MOISTURE WILL MAKE THE
SOUTHWEST MOUNTAINS A LITTLE MORE ACTIVE. AS A RESULT...HAVE
READJUSTED THE POPS TO REFLECT THIS. THE UPR LVL TROF WILL REMAIN
PROGRESSIVE AND PRECIP SHOULD CUT OFF BY LATE IN THE EXTENDED
FORECAST AS THE UPR LVL TROF MOVES ACROSS THE STATE. 16

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

44
Hazardous weather outlook, Jun 4, 10:25 AM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1025 AM MDT FRI JUN 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1025 AM MDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING EAST OF A LINE ACROSS THE EASTERN PLAINS AND
OVER THE SOUTHERN SECTION OF THE CENTRAL HIGHLANDS. A FEW
THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS.

FARTHER WEST ALONG THE CENTRAL MOUNTAIN CHAIN...IN THE LOWER RIO
GRANDE VALLEY AND IN THE GILA REGION...SMALL HAIL AND GUSTY
MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED LATE DAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS WEEKEND
ACROSS THE EASTERN PLAINS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY
THROUGH THURSDAY. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM CLAYTON TO
FORT SUMNER TO RUIDOSO BETWEEN 4 PM AND 9 PM TODAY.

19

In the hours before

Local storm report, Jun 4, 10:52 AM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1052 AM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 S MOUNTAINAIR         34.45N 106.24W
06/03/2004  0.75 INCH        TORRANCE           NM   LAW ENFORCEMENT

&&

KD
Local storm report, Jun 4, 11:44 AM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1144 AM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 SW MORA               35.93N 105.38W
06/03/2004  0.75 INCH        MORA               NM   PUBLIC

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:26 PM MDTSevere Thunderstorm WarningABQTorrance34 min
Jun 3, 6:30 PM MDTSevere Thunderstorm WarningABQSocorro45 min
Jun 3, 9:14 PM MDTSevere Thunderstorm WarningABQMora31 min
Jun 3, 9:44 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Jun 4, 4:29 PM MDTSevere Thunderstorm WarningABQLincoln46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.